Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 21, 2017Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 21, 2017, 11:33 PM MDT for Otero County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 11:33 PM MDT (05:33 UTC)
Expired
Aug 22, 2017, 12:00 AM MDT
In force
27 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.6 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

432 
WWUS85 KPUB 220533
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1133 PM MDT MON AUG 21 2017
 
COZ093-094-220600-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
1133 PM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL MIDNIGHT MDT...

At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Timpas, or 22 miles south of La Junta, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Otero
and northeastern Las Animas Counties.

LAT...LON 3770 10384 3777 10364 3756 10345 3745 10375
TIME...MOT...LOC 0533Z 334DEG 7KT 3767 10370 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 21, 11:16 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 21, 11:16 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1116 PM MDT Mon Aug 21 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM MDT Mon Aug 21 2017

Scattered thunderstorms developing over the mountains as of 21z,
with greatest coverage so far near the Continental Divide from
Monarch Pass northward. Over the plains, surface cold front was
slowly moving southward, with boundary just north of the Arkansas
River at mid afternoon. For the rest of the afternoon and into the
evening, expect isolated to scattered storms to continue to develop
over the mountains, with very slow/erratic storm motions as steering
currents have a very weak ely component west of I-25. On the plains,
last few runs of the HRRR and NAM both suggest at least isolated
activity developing along the cold front as it continues to push
south, and expect most storms to end up south of the Arkansas River
by mid to late evening. Main threat from any storms will be heavy
rainfall, with 06z NAM hinting at higher QPF amounts over the San
Juans/La Garitas this afternoon, then potentially over the srn
Sangres/Raton Mesa later in the evening. Front continues to sink
south overnight, and will keep some low pops for at least showers
going into Tue morning over the srn mts and near the Raton Mesa,
where N-NE upslope is maximized and residual convection is slow to
dissipate.

Cold front will be well south of the area on Tue, with
cooler/moister air mass over the plains through the day. GFS and NAM
both break out convection in the morning across much of the region,
with convective focus shifting across the mountains in the
afternoon. NAM would suggest little/no precip over the plains after
18z despite reasonably unstable (CAPE around 1000 J/KG) air mass,
while GFS hints at enough wly steering flow to push mountain storms
onto the plains late in the day. Will keep pops fairly high in the
mountains, with a broadbrush of isolated to sct at lower elevations.
Heavy rain again the main storm threat with weak shear and slow
storm motions. Max temps will run several degf lower than Mon along
and east of the mountains, while areas farther west see readings
just slightly cooler.

.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM MDT Mon Aug 21 2017

Relatively active weather is expected to continue, with daily
chances for showers/tstms, especially over and near the higher
terrain, as moisture remains over the area and occasional weather
disturbance move across the state Tue night through Sat night.

At this time, it looks like the southeast CO plains could see fairly
widespread pcpn chances Thu night as one of those disturbances moves
acrs the area.  Sat night, another disturbance drops southward
through eastern CO and could again bring widespread pcpn.

On Sun and Mon an upper level ridge is expected to be centered over
UT and will cover the western U.S.  Overall, southern CO looks drier
on these days but there will likely still be enough residual
moisture for afternoon and evening pcpn over some of the higher
terrain.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1111 PM MDT Mon Aug 21 2017

Low clouds/fog will be possible over KCOS and KPUB late tonight
and into early tomorrow, especially during the 11 UTC through 15
UTC time frame. IFR conditions will be possible. Otherwise, expect
VFR conditions the remainder of the period. Thunderstorms are
likely to remain over the mountains tomorrow afternoon as the
plains will likely be too stable to support, and thus do not have
any TSRA in the TAFs for KPUB and KCOS.

For KALS, VFR conditions anticipated next 24 hours. Cant rule out
some TSRA tomorrow afternoon which may bring brief periods of MVFR
to the TAF site.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Aug 21, 12:04 PM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Mon Aug 21 2017

COZ058>089-093>099-221815-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Mon Aug 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across southern
Colorado this afternoon and evening, with thunderstorms most
numerous and slower moving across the mountains. The main threats
with storms today will be lightning, locally heavy rainfall,
erratic wind gusts up to 50 mph and some brief small hail. Locally
heavy rainfall could result in flash flooding in and near burn
scars should these areas be directly impacted.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible each day,
with thunderstorms most numerous across the mountains each
afternoon and evening. The main threats from thunderstorms will
be lightning, locally heavy rainfall, small hail, and erratic
gusty winds up to 50 mph. Locally heavy rainfall could result in
flash flooding in and near burn scars should these areas be
directly impacted.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across southern Colorado this afternoon and evening.

10/77

In the hours before

Special weather statement, Aug 21, 11:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1133 PM MDT MON AUG 21 2017

COZ093-094-220600-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
1133 PM MDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL MIDNIGHT MDT...

At 1133 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Timpas, or 22 miles south of La Junta, moving
southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Otero
and northeastern Las Animas Counties.

LAT...LON 3770 10384 3777 10364 3756 10345 3745 10375
TIME...MOT...LOC 0533Z 334DEG 7KT 3767 10370

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:05 PM MDTSpecial Weather StatementPUBCostilla25 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.